My 9 year old son, who has ADHD, cannot stop picking at the skin around his nails. It's a compulsion like nail biting. It truly is a compulsion and he cannot stop. I've seen his doctor and he has no ideas I have not tried. I'm almost at the point where I will have to leave his fingers bandaged in the evening so he'll leave them alone, and I feel that's really extreme. I would not do it at school although the majority of it goes on there. The teachers are trying to help, but to no avail. He wants to stop... it breaks my heart. I am sorry if this subject is a bit graphic. I just need help. We assume it's the Adderrall... this started about 4 mos after he started it, maybe less.
Is picking at one's nails or other repetitive behavior ever a side effect of Adderrall?
Question posted by jojojo09 on 10 May 2010
Last updated on 27 December 2021 by Mayadr
It is the side effect from Adderall because when I was taking it the same thing was happening to me. Try replacing his Adderall with Vyvanse.
A pretty similar experience happened to me except i do this even when not on adderall and i have adhd but when i do take my adderall it gets really bad to the point where i cant touch my sides of my fingers without it hurting and some of my other bad habits increase as well like licking my lips ect.
I feel sorry for young kids taking stimulants, knowing the harm they can do ,when a growing child needs a healthy diet , not class A drugs similar to cocaine. Why don't you take him off the stimulant and see if the nail picking improves. Ask him how HE feels about everything and if something is worrying him at school. Stay close to him and be his best friend. He's only 9
Would'nt you rather have a kid who is always on the go than a sick child . Accept him for who he is. He might be a genious for all you know. Don't drug the life out of him. Every child is unique (LIke fingerprints) I think ADHD is a stigmatising label being overly diagnosed.
Hey there JoJoJo09,
My cousin has been on adderall for years and he too constantly picks his hands. Its definately the adderall. My friend too is on it. He too does the same thing. He can pick his hands all nite but damn, the next day hes lucky he could even make a fist !
ha. i didnt realize it till now, but i do the same thing,(obsesably) i bit my finger nails, and the skin around it. and i also do weird little ticks and just stuff like that, and everything has to be perfect in my life, (insept my room, haha.). im not all that crazy about that. im 15yrs old, and i had OCD sence i can remember, and i had ADHD sence i was young also. i dont take any medication for my OCD because it dosnt bother me awhole lott, but i bothers my mom alot. i was JUSS perscribed/takeing adderall last month, but i did this before i was on this medication. but i dont know about your son, because Adderall dos have the side-affect "nervesness". witch might cause your son to do that. (its not un-commen for that to happen). the adderall DOES make me do it alittle more often because of that side-affect. its not a real big problam, because if hes like me, it aint that bad of bitting.
it can get anouing, but its not bad, not like hes bitting he's finger off are nothing. im not sure if it will go away, because like i said, i just started takeing Adderall also, soo i dont know about it that good. but you'll find out if he has OCD when/if he stops takeing the Adderall. and if its still happening, I would talk to your docter or like Rachey said, a speialist, about OCD tests if you think it becomes a bigger problam. because i do argre, it does get a little miserable "at times". but most of the time you dont even notice it. well, hope that helped. best-of-luck-to-you.
It could be caused by the Adderall, but it sounds more like an OCD (obsessive compulsive disorder) development. Either way, it would be in his best interest for you to mention it to his doctor. Hope this helps and good luck.
I do think that the adderrall can exacerbate an anxious tic like nail picking. Since it's really interfering with his life, I would ask to be referred to a specialist, like a pediatric neurologist or perhaps a pediatric psychiatrist (you can ask your doctor who he recommends). I do think that seeking help is the best thing you can do, since this is extreme, and is making him so miserable.
You can also look on the internet and join an on-line or (an in person) ADHD support group where you can ask for advice from other parents. Good luck and don't give up hope, I think that a specialist will be very helpful for you.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.